The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Nortriptyline and Propranolol

Hello everyone
This is my first time posting. I have been a MAV sufferer for 25 years. That said however in and out of remission many times. Until 3 months ago I was nearly migraine and dizzy and off balance free for 4 years while taking 40 mg of nortriptyline. Unfortunately my resting heart rate was averaging 92 after many years on the meds. Although my cardiologist recommended staying on and adding a beta blocker I declined. Unfortunately 1 month after stopping my first silent migraine hit. Head pressure and rocking for weeks.
As a result I tried Effexor XR but it caused me to be so anxious. Therefore my cardiologist neuro and GP all thought it was a good plan to take the nor and a small does 5 mg 2x per day of propranolol.
I started the nor 3 weeks ago. I am on 20 mg which has helped with the head pressure but not the balance yet.
My question is my heart rate is still normal in the morning 76 but can elevate when moving around a lot. It’s important to note the I am having a lot of anxiety and depression from the condition. Therefore take a small amount of Xanax 3x per day.
My question is did anyone try this cocktail to control the elevated heart rate. And if so did it help.
The nor was a life saver. I literally lived like my off Balance feeling and rocking and MAV never existed.
Also I was diagnosed by doctor Rauch and doctor Buchholz who wrote 123 heal your headache with MAV finally 10 years ago.
Looking for any input.
Lisa

1 Like

Is Nort known to cause elevated heart rate ? Or could you be attributing this to Nort as a mistake ? Asking as you were alright for 4 years.

Wait out the effexor and the anxiety will pass. Also you can do 20mg + 37.5 effexor if it helps the heart rate.

Hi
My neuro said the same thing but my cardio said you can develop side effects years in. Once I reduced the nor to 10 mg my resting heart rate dropped to 76 from 92. But nor was great. Are you taking Effexor and is it working because I heard it was great. I just couldn’t handle the anxious feeling as I am already struggling with that since the rocking started again.
Lisa

And yes sorry did not answer. Nor can cause a fast and elevated heart rate.

Yes i take effexor and it helps. I am not at a high enough dose so it can stop all rocking. I do have a 5mg Amitriptyline at night which i bump to 10mg on bad days as an added measure to the effexor. The weight gain is preventing me from going higher on both drugs.

Did you have any weight gain on Nort ? I might switch from Ami to Nort if the answer is “Yes”.

Hiya

I was on this combo I took 60mg of prop and 50 nort and my resting heart was 69 with this combo so if the nort was helping def give it a go :slight_smile:

And yes it’s common for nort to elevate heart rate my doctor wasn’t even fussed about it tbh

1 Like

Hi
Nor definitely increased my appetite. I gained about 10 lbs abs stayed there for years. But honestly it was from what I was eating But I did have a big appetite with it and my neuro told me that would happen. It worked great!!!
Lisa

1 Like

Hi Amy
My cardio only gave me 10 milligrams of prop to start. So hopefully that helps. So glad to hear positive feedback. Are you still taking the meds? Are you doing well. I hope !!!

Glad to have a MAV veteran on this forum, we can learn from you as much as you learn from others here !

1 Like

Propranolol should sort that. Well I’m no doctor but it would seem very strange to me to be taking one drug (Nori) to control MAV and then needing to take another drug (Propranolol) to control Nori side effects. Please to beat in mind Propranolol will sort heart rate that’s what it’s designed to do, it will also control MAV, and deal with Anxiety so perhaps it might be an idea to increase the Propranolol and reduce the Nori with a view to eventually changing over to just Propranolol. You could find you don’t need Xanax either in time. Helen

Ah it may still do the trick! That combo didn’t work for me but just starting Effexor and hoping for the best but early days yet :slight_smile:

I see Dr Priesol who works at MGH with Dr Rauch. It seems like Nori is a favourite of theirs. I also saw a cardiologist for the same reasons you described. Since starting Nori my heart rate is regularly 10-20 bpm higher than normal. Walking gets it up to 110-120, a light jog 150ish.

It’s not great and it causes me a lot of anxiety, but the cardiologist has assured me I’m not going to drop dead. He also prescribed propanolol, as has my primary. I have both the extended release propanlol and the quick release. I have not yet taken either (I tend to think a lot before I try a new med) but I will in the near future.

Apparently propanolol is a great alternative to benzos as it has much the same effect without the dopiness. My primary told me a lot of executives take propanolol to help with their daily performance as it keeps them calm when they have to present in meetings or conferences.

Hi BH
Thank you so much for that feedback!. I am going to try the low dose prop today 5 mg. My neuro wants me to. My heart rate does the same as yours. What dose if if nortriptyline are you on? My primary said the prop helps with anxiety too. I hate taking meds. It took me over a month to go back on nortriptyline. Prays for all of us MAV people.
Lisa

Solely as a Propranolol user I’d say go with the Extended Release if possible because fluctuations of the drug in your system will do your MAV no good. If you go Immediate Release you need to spread the dose (I take 3 times daily) totally equally through the day which means the ‘before meals’ suggestion is right out the window. GPs generally have no clue on this. Mine didn’t. Eventually I just tried it myself and whoa, what a difference that made to MAV.

All beta blockers can cause lethargy and slow you up. I understand they can make exercise, ie in the gym, very difficult for many which is why many doctors are reluctant to prescribe them for MAV in young people. Obviously they are designed for irregular heart beats and can prove a necessity.

Yep. Very popular too with performing musicians but you have to bear in mind they are taking one offs, often 40mg just before a concert not on a daily basis. Helen

1 Like

The dose for long-term Anxiety is 80-120mg/daily so please don’t be disappointed if you don’t see any improvement at 5mg, it’s such a tiny dose which may need to be increased. It’s best to start off low n slow with beta blockers. Don’t worry about trying it. I’ve found it to be a kind drug with no nasty ‘bite you in the tail’ side effects at every increase. Good luck. Helen

1 Like

I am on nortriptyline. It worked pretty well (not perfect) for about six months. My doctor too put me on a beta blocker. Within days i was very dizzy and got vertigo. He told me to stop the beta blocker, I felt better. Two weeks after stopping the beta, i got very very dizzy again and had minor vertigo. I am at my wits end. I just increased the nortriptyline and will see what happens. It so hard to nail down what is causing what and what the true diagnosis is. It easy to get discouraged. it seems, at least with me, the med works for a while then stops. I wish you well. Some of us have a harder time than others. Some people get a diagnosis and meds work. Some don’t.

I’d say ‘Beware Confirmation Bias’. VM/MAV is notoriously changeable so these symptom increases could all just have been pure coincidence. It may of course have been the chosen betablocker. There are many. Can I ask which one it was and what dose you started on?

Just this year (2019) after my MAV went chronic in 2014, and starting meds late November 2015, I’ve started having a few 100% days (still on meds) so I think perfection is something to aspire but not expect to achieve, at least not for a long time. I think our systems need to settle down and don’t necessarily think adding in more and more drugs or keep increasing an existing one is going to bring about perfection however much we try. Helen

1 Like

I have slowly worked my way up to 50mg Nori per day. Will likely go up to 60mg in the near future

Hi Brent, Do you see any weight gain on Nori. I have become that guy who keeps asking the same question to everyone who takes Nori :slight_smile:

No not really. I gained some weight in the fall but that was more due to the muffin-a-day habit I developed. Dropped the weight since I stopped housing muffins

1 Like